Alert archive / Iowa / Tornado Warnings in 2014

Tornado Warning 29, NWS Omaha, NE

August 31, 2014Fremont County, Iowa

NWS Omaha, NE issued this tornado warning at Aug 31, 2014, 8:03 PM CDT for Fremont County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 8:03 PM CDT (01:03 UTC)
Expired
Aug 31, 2014, 8:30 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Fremont County, IA

The radar

The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:14 PM CDTTSTM WND GST 606 Nne Nebraska City, IAALSO PENNY SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:12 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WFUS53 KOAX 010103
TOROAX
IAC071-010130-
/O.NEW.KOAX.TO.W.0029.140901T0103Z-140901T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
803 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FREMONT COUNTY IN SOUTHWEST IOWA...

* UNTIL 830 PM CDT
    
* AT 803 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A 
  TORNADO WAS LOCATED 2 MILES EAST OF NEBRASKA CITY...OR 28 MILES 
  NORTHWEST OF TARKIO...MOVING NORTHEAST AT 45 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  SIDNEY AROUND 815 PM CDT.
  RIVERTON AROUND 820 PM CDT.
  FARRAGUT AROUND 825 PM CDT.
  SHENANDOAH AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
WAUBONSIE STATE PARK...THURMAN AND TABOR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA NEAR MILE MARKER 13.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4063 9577 4065 9578 4066 9579 4067 9582
      4075 9588 4076 9587 4077 9585 4079 9583
      4090 9566 4077 9538 4075 9539
TIME...MOT...LOC 0103Z 239DEG 37KT 4069 9582 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

CHERMOK
2 follow-up statements
831 
WWUS53 KOAX 010113
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
813 PM CDT SUN AUG 31 2014

IAC071-010130-
/O.CON.KOAX.TO.W.0029.000000T0000Z-140901T0130Z/
FREMONT IA-
813 PM CDT SUN AUG 31 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
FREMONT COUNTY...
    
AT 813 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER SIDNEY...OR 25 MILES NORTHWEST OF TARKIO...MOVING
NORTHEAST AT 45 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  FARRAGUT AROUND 825 PM CDT.
  SHENANDOAH AROUND 830 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
WAUBONSIE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4065 9570 4075 9574 4082 9570 4084 9553
      4077 9539 4075 9539
TIME...MOT...LOC 0113Z 241DEG 41KT 4075 9567 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

CHERMOK
890 
WWUS53 KOAX 010126
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 PM CDT SUN AUG 31 2014

IAC071-010135-
/O.EXP.KOAX.TO.W.0029.000000T0000Z-140901T0130Z/
FREMONT IA-
826 PM CDT SUN AUG 31 2014

...THE TORNADO WARNING FOR CENTRAL FREMONT COUNTY WILL EXPIRE AT 830
PM CDT...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING 
WILL BE ALLOWED TO EXPIRE AT 830 PM. HOWEVER...LARGE HAIL AND 
DAMAGING WINDS REMAIN LIKELY AND A SEVERE THUNDERSTORM WARNING 
REMAINS IN EFFECT FOR THE AREA. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.


LAT...LON 4065 9570 4075 9574 4082 9570 4084 9553
      4077 9539 4075 9539
TIME...MOT...LOC 0123Z 239DEG 37KT 4075 9567 

$$

KERN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:46 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 2:46 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT SUN AUG 31 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT
CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH
DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE
MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA
BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT
SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA
MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION.

WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE
ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN
PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM
ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN AUG 31 2014

ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS
INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO
FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH.
EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1125 PM CDT SAT AUG 30 2014

VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST
THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT
ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO
50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z
AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS
ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST
SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND
KLNK TAF SITES AFTER 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...CHERMOK
Hazardous weather outlook, Aug 31, 4:10 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN AUG 31 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA
LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE
LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE
PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY
THIS EVENING.

MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN
SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW
FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO
EASTERN NEBRASKA LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS
OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD
STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Local storm report, Aug 31, 7:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             PALMYRA                 40.71N 96.39W
08/31/2014  E1.00 INCH       OTOE               NE   TRAINED SPOTTER

&&

JB
Local storm report, Aug 31, 7:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
718 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     MISSOURI VALLEY         41.56N 95.90W
08/31/2014  M60 MPH          HARRISON           IA   DEPT OF HIGHWAYS

&&

VDEWALD
Local storm report, Aug 31, 7:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     MISSOURI VALLEY         41.56N 95.90W
08/31/2014                   HARRISON           IA   AMATEUR RADIO

            5 INCH TREE LIMBS BLOWN DOWN.

&&

VDEWALD
Special weather statement, Aug 31, 7:28 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT SUN AUG 31 2014

NEZ051-053-067-068-010100-
CASS NE-SAUNDERS NE-OTOE NE-SARPY NE-
728 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CASS...WESTERN OTOE...
SOUTHEASTERN SAUNDERS AND SARPY COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GREENWOOD TO NEAR
UNADILLA...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...PAPILLION...PLATTSMOUTH...ASHLAND...SYRACUSE...
SPRINGFIELD...LOUISVILLE...WEEPING WATER...ELMWOOD...GREENWOOD...
MURRAY...CEDAR CREEK...UNADILLA...AVOCA...MURDOCK...UNION...
NEHAWKA...OFFUTT AFB...DUNBAR AND MANLEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN NEBRASKA.

LAT...LON 4117 9589 4104 9589 4091 9585 4067 9591
      4055 9633 4107 9647
TIME...MOT...LOC 0027Z 237DEG 24KT 4100 9641 4063 9631

CHERMOK
Local storm report, Aug 31, 7:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     IRWIN                   41.79N 95.21W
08/31/2014  E60 MPH          SHELBY             IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Aug 31, 7:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WEEPING WATER           40.87N 96.14W
08/31/2014  M1.00 INCH       CASS               NE   LAW ENFORCEMENT

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:01 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie44 min
Aug 31, 7:25 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby50 min
Aug 31, 7:31 PM CDTAreal Flood AdvisoryOAXHarrison, Monona, Shelby5 hr
Aug 31, 7:47 PM CDTSevere Thunderstorm WarningOAXFremont, Mills28 min
Aug 31, 7:59 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby46 min
Aug 31, 8:19 PM CDTSevere Thunderstorm WarningOAXFremont, Page26 min
Aug 31, 8:44 PM CDTSevere Thunderstorm WarningOAXPage31 min
Sep 1, 1:46 AM CDTRiver Flood WarningOAXHarrison26 hr
Sep 1, 5:33 AM CDTAreal Flood WarningOAXPottawattamie, Shelby6 hr
Sep 1, 6:54 AM CDTRiver Flood WarningOAXPottawattamie14 hr
Sep 1, 1:27 PM CDTAreal Flood WarningOAXHarrison6 hr
Sep 1, 2:28 PM CDTRiver Flood WarningOAXFremont47 hr

Nearby

Tornado Warnings in Iowa, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.